Clostridium difficile was originally described as a component of the normal intestinal flora of newborn infants by Hall and O’Toole in 1935, who also demonstrated that this organism produced a toxin extremely lethal to mice. However, the “ C. difficile era” began in 1974 when Tedesco et al reported high rates of pseudomembranous colitis in patients exposed to clindamycin at Barnes Hospital in St. Louis, Mo. Furthermore, this study was the first to use endoscopy as a diagnostic tool for patients with antibiotic-associated diarrhea.
C. difficile –associated diarrhea (CDAD) is presently the most common form of nosocomial diarrhea in the United States. According to the Centers for Disease Control and Prevention, the annual incidence of C. difficile infection (CDI) exceeds 250,000 hospitalized cases, and the prevalence measured by the National Hospital Discharge Survey is estimated to be 9.4 cases per 1000 discharges with a mortality rate of 1% to 2.5%. On the basis of current incidence rates, annual costs for management of CDI range between $800 million and $3.2 billion in the United States per year. Although CDI primarily is considered to be a nosocomial infection, recent population and hospital-based studies have reported an epidemiologic shift during the previous decade, including an increased incidence among outpatient cohorts as well as hospitalized patients. Furthermore, new studies discovered that these changes in the epidemiology were connected with the development of hypervirulent strains of C. difficile , currently recognized as NAP1/BI/027 strains.
C. difficile, a spore-forming gram-positive bacterium, is a normal component of gastrointestinal flora in up to 3% of healthy adults and is present in up to 20% of persons who are receiving antibiotic treatment. In several studies, the period between exposure to C. difficile and the occurrence of CDI has been estimated to be a median of 2 to 3 days. The primary mode of C. difficile transmission resulting in disease is person-to-person spread through the fecal-oral route, principally within inpatient health care facilities. C. difficile spores are resistant to gastric acidity and are able to evolve into the vegetative form in the small intestine after ingestion. Colonization of the colon then occurs after the normal flora is disrupted by the use of antibiotics or other predisposing host factors. Once the colonization is accomplished, the bacteria produces exotoxins and other virulence factors that are toxic to colonic mucosa and initiate local and systemic inflammatory cascades. Clinical presentation ranges from asymptomatic infection or diarrhea when the injury is limited to the colonic mucosa to severe fulminant colitis when the consequences of the toxemia become systemic.
Major risk factors for the development of CDAD are advanced age (>65 years), prior hospitalization, and use of antibiotics. Certain antibiotics have been associated with nosocomial CDI, such as clindamycin, second- and third-generation cephalosporins (especially ceftriaxone), and fluoroquinolones. When subdividing antibiotics for outpatient cohorts, the use of phenoxymethylpenicillin, dicloxacillin, and penicillins with extended spectra remained statistically significant in a multivariable model analysis as a risk factor for the development of CDAD. However, neither the antibiotic dosage nor the length of administration has been found to correlate with the development of CDI. Other risk factors associated with CDAD include admissions to long-term care facilities, immunosuppression, postoperative state, use of proton pump inhibitors, elemental diets, inflammatory bowel disease, and chemotherapy.
Presentation of Clostridium Difficile Infection
The severity of symptoms of CDI is highly variable, ranging from diarrhea to life-threatening colitis and systemic toxemia. The severity of the disease is likely determined by host factors in combination with the virulence of the toxin produced by the infecting strain. Typical features include watery diarrhea, with as many as 15 to 30 bowel movements per day, and leukocytosis. Many patients report abdominal pain or cramps (30% to 60%) and fever (28%). Some patients do not present with diarrhea and instead demonstrate an ileus.
The peripheral leukocyte count is usually 10,000 to 20,000 leukocytes/mm 3 but may approach 50,000 leukocytes/mm 3 . Hypoalbuminemia is a common feature over time because CDI is a protein-losing enteropathy, and patients who are already malnourished for other reasons may be at higher risk of contracting CDI. In rare circumstances, patients experience ileus, toxic megacolon, and colonic perforation.
The diagnosis of CDI is based on a combination of signs and symptoms. CDI is confirmed by microbiological evidence of C. difficile toxin and toxin-producing C. difficile in stools or by colonoscopic or histopathologic findings that demonstrate pseudomembranous colitis without another cause. Numerous laboratory tests are currently available. Testing for C. difficile or its toxins should be performed only on diarrheal (unformed) stool. Anaerobic culture and bacterial glutamate dehydrogenase antigen tests detect the presence of both nontoxigenic and toxigenic strains of C. difficile . Toxigenic culture and polymerase chain reaction for toxin genes detect only the presence of bacteria capable of making toxin; however, these tests cannot separate active disease from colonization. Enzyme immunoassay testing for C. difficile toxin A and B is rapid but is less sensitive than the cell cytotoxin assay, and thus it is considered suboptimal compared with molecular methods for the diagnosis of CDI. Repeat testing during the same episode of diarrhea is of limited value and should be discouraged.
Colonoscopy can identify pseudomembranes, which are a hallmark of CDAD. Nonetheless, a considerable number of patients with CDAD do not demonstrate pseudomembranes, and false-negative rates quoted in larger series are 10% to 25%. Colonoscopy may be beneficial for patients in whom the clinical suspicion of CDAD is high, yet laboratory test results continue to be negative. Even though the sensitivity and specificity of a computed tomography (CT) scan to identify colonic abnormalities in these patients is 52% to 85% and 48% to 93%, respectively, various studies have suggested that the early use of CT scanning is highly effective in determining whether patients have fulminant colitis. Typical CT findings include severe colonic wall thickening, dilation, the “accordion sign” (i.e., oral contrast material attenuation in the colonic lumen alternating with an inflamed mucosa with low attenuation), ascites, and pericolonic stranding.
Guidelines from the Society for Healthcare Epidemiology of America (SHEA) currently recommend discontinuing therapy with the inciting antibiotic as soon as possible because this may influence the risk of CDI recurrence. The treatment of an initial episode of mild to moderate CDI (defined by the Infectious Disease Society of America as a white blood cell count [WBC] <15,000 or a serum creatinine level elevated <1.5 times the baseline) includes metronidazole, 500 mg orally three times per day for 10 to 14 days. Vancomycin is the drug of choice for an initial episode of severe CDI (defined as a WBC >15,000 or a serum creatinine level increased 50% over baseline [without hypotension, shock, or ileus]). The dosage is 125 mg orally four times per day for 10 to 14 days. For severe complicated CDI, the medical treatment of choice is vancomycin administered orally, 500 mg four times per day and per rectum as a retention enema (500 mg in approximately 100 mL normal saline solution, if the patient presents with an ileus), plus intravenous metronidazole 500 mg every 8 hours. Surgical consultation should be obtained early in patients with severe CDI. At the first recurrence, SHEA recommendations are to repeat the antibiotic regimen first used, with recurrences thereafter treated with vancomycin given in tapered (usually for 7 weeks) or pulsed regimens. Treatment guidelines for severe recurrent refractory CDAD have not yet been established.
New therapies such as fecal microbiota transplantation (FMT) have been explored. A systematic review performed by Cammarota et al demonstrated that 467 of 536 patients (87%) experienced resolution of diarrhea after FMT. Diarrhea resolution rates varied according to the site of infusion, with 81% in the stomach, 86% in the duodenum/jejunum, 93% in the cecum/ascending colon, and 84% in the distal colon. No severe adverse events were reported with the procedure. Cammarota et al concluded that FMT is both efficacious and safe for the treatment of recurrent CDI. The efficacy of new drugs such as fidaxomicin (macrocyclic antibiotic) has not been proven in this setting. Administration of probiotics to prevent primary CDI is not recommended because data to support this approach are limited and there is a potential risk of bloodstream infection, specifically Saccharomyces cerevisiae fungemia.